Diphenhydramine, also known commercially as Benadryl in the U.S. and Nytol in the UK, is a first-generation antihistamine that is used primarily for the treatment of seasonal allergies, particularly allergic rhinitis, as well as common cold. Due to its sedating effect, diphenhydramine is also used as a sleep aid.
Diphenhydramine is particularly notorious for its side effects, which may include sedation, dry mouth and throat, increased heart rate, pupil dilation, urinary retention, constipation, and, at doses higher than recommended, hallucinations or delirium. Because of those sedating and deliriant effects, diphenhydramine is often used as a recreational drug. Those who use this drug recreationally are at higher risk of the overdose, which in case of diphenhydramine, can be fatal.
Overdose with diphenhydramine can also happen if people skipped the dose and then tried to catch up with a double dose. One of the participants in the discussion did this and was later worried because of the overdose.
I have missed the dose and I took two at once.
Doubling the dose is not a smart thing to do, but it happens. To avoid this, the participants in the discussion were warned to take diphenhydramine only as prescribed by their doctor. Other most common reasons of overdose noted in the discussion were taking two similar medications (i.e. additional antihistamine, sleep aid, or another drug that may interact with diphenhydramine) or taking diphenhydramine orally and topically in the same time.
50-100mg has been noted as the standard daily dose of diphenhydramine. If taken orally, it should be 25 to 50 mg of diphenhydramine every 6 to 8 hours.100mg is the maximum dose in a twenty-four hour period. Doses of up to 100mg should be perfectly safe for most people, however, anyone should consult their doctor to get the right dose prescribed to them. Different doses are prescribed for different purposes, i.e. against allergy, as a sleep aid, etc.
The overdose with diphenhydramine may result with serious systemic problems, or even with death. One participant in the discussion said that her 20-year old son died of an overdose of Benadryl which he took to deal with insomnia caused by an anti-depressant. Other participant said that he ended up having a heart attack and was in a coma for four days.
I ended up in a coma on a breathing machine. It almost killed me.
People who overdosed on diphenhydramine had their stomach pumped once they got in the hospital or ER. Sometimes, instead of stomach pumping, they might drink the charcoal shake to absorb the medication. Heavy abuse of diphenhydramine can cause permanent heart problems and has a good potential of a psychotic break while under the effects. It is important to report what you or someone else have done to the doctor who will closely monitor the signs of overdose and take necessary steps. Particular care should be taken if mixing diphenhydramine with other drugs, especially painkillers such as opiates, alcohol, or benzodiazepines (valium and other sedatives).
Why can't you tell us what the fatal dosage is?
Unfortunately, many came to the discussion asking this question, but the others who participated were reluctant to give them this information, suspecting they might use the bigger dose to harm themselves. Instead, they have given the advice that anyone considering suicide should call the suicide prevention hotline or speak with their doctor or someone they know like family or friends.
What do experts say?
Diphenhydramine (known commercially as Benadryl or Nytol) is an antihistamine medicine that is used primarily for the treatment of seasonal allergies. It belongs to the first generation of antihistamines which are more likely to make patients feel sleepy and drowsy than other, newer antihistamines.
It also has anticholinergic, antiemetic, antitussive, hypnotic, and antiparkinson properties.
Diphenhydramine is used to treat:
- Allergy and hay fever - Diphenhydramine fights symptoms of seasonal allergies, including rash, itching, watery eyes, itchy eyes/nose/throat, cough, runny nose, and sneezing.
- Insomnia - Diphenhydramine has been shown to block histamine H1 receptors within the central nervous system, thus causing sedation. Because of this, diphenhydramine is often used as a sleep aid that helps you relax and fall asleep.
- Motion sickness - Due to its anticholinergic properties, diphenhydramine is also used to prevent and treat nausea, vomiting, and dizziness caused by motion sickness.
- Common cold - Diphenhydramine is an ingredient in many OTC (over the counter) cough-and-cold medications that have been marketed for "night time" use. It is mixed with other medicines, such as paracetamol, pseudoephedrine, and others.
Diphenhydramine is available in a form of tablets, capsules and a liquid which all are used orally. For skin allergies or bites it's also available as a cream, which is much less likely to cause sleepiness than the tablets, capsules or liquid.
Also, some people may be advised against using diphenhydramine. These include people with:
- an allergic reaction to medications, including diphenhydramine
- lung problems, such as asthma or COPD, or any other condition that produces a lot of phlegm
- stomach ulcer,
- kidney, bladder or liver problems
- sugar or alcohol intolerance
The dosage of diphenhydramine is based on the age, medical condition, and response to treatment. The dosage should not be increased and the medication should not be taken more often than directed. The usual dosage* for different conditions is:
- Hay fever and allergies - The usual dose is 25mg or 50mg, taken 3 or 4 times a day.
- Insomnia - The usual dose is 50mg, 20 minutes before going to bed.
- Insect bites, stings, and eczema - Thin layer of diphenhydramine cream is used once or twice a day.
- Common cold - The usual dose depends on the type of the product containing diphenhydramine. Check the instructions on the packaging carefully, or ask your doctor or pharmacist if you're unsure.
Diphenhydramine may cause serious side effects of which the most prominent is sedation. Other may include:
- dry mouth and throat
- increased heart rate
- urinary retention
- hallucinations or delirium (at high doses)
- motor impairment (ataxia)
- blurred vision
- abnormal sensitivity to bright light (photophobia)
- short-term memory loss
- irregular breathing
- temporary erectile dysfunction
Dangerous recreational abuse of diphenhydramine
While most people use diphenhydramine to treat allergy or as an over-the-counter sleep aid, others may misuse it by combining it with other substances, alcohol or other intoxicants, or in dosages higher than what is recommended. Others, particularly teens and young adults, may misuse diphenhydramine on purpose to get high. However, this is a dangerous practice, because the sedative and euphoric effects provided as a result of dopamine release can be achieved at much higher doses of diphenhydramine than recommended. This could lead to harmful side effects. When used in excess or for long periods of time, people abusing diphenhydramine may experience serious mental complications and dementia-type symptoms.
Using too much diphenhydramine can lead to an overdose which may result in extreme drowsiness, blurred vision, increased heart rate, confusion, seizures – even coma and death. Over the past decade, there have been alarming spikes in diphenhydramine-related suicide attempts.
* Consult your doctor
For what condition people use diphenhydramine?
- I'm a full blown insomniac.
- I am on a slew of medications and have been using diphen on top of that to get sleep due to insomnia caused by severe chronic pain for over 4 years.
- I have taken four 25 mg capsules due to chronic insomnia for 6 years.
- I have severe allergy symptoms where at this point nothing helps it except for benadryl.
- I am currently getting over a head to tow poison sumac episode and have been taking diphenhydramine for its anti-histamine effects to reduce itching.
What has been suggested to avoid diphenhydramine overdose?
- Stop taking so much please, as it DOES build up in your gallbladder and other organs and can cause harm.
- Particular care should be taken if mixing diphenhydramine with other drugs, especally painkillers such as opiates, alcohol, or benzodiazapines (valium and other sedatives)Conclusion: A typical healthy person probably has nothing to worry about from less than 1mg per pound of body weight.
- Please people, don't think just because this stuff is over-the-counter that it is safe.
- Also, I would like to urge anyone considering using this drug to get high or hallucinate please reconsider.
- stop self medicating for depression and insomnia and etc.
What side effects people reported after taking too much of diphenhydramine?
- i remember that in the middle of the night, (i had passed out at some point) woke up and i felt like a sledge hammer was beating my head wide open.
- i was blind, nautious, and in alot of pain.
- my sight was blurry for three days, to the point that friends at school had to help me walk.
- i couldnt eat without puking and i had a massive headache.
- omg wow this is why I want to stop taking them, there really addictive, I switched to the just diphenhydramine to where its not like whats in tylenol pm's, the acetaminophen, cause I know they found out it hurts your stomach more, but I know just the diphenhydramine by itself is harmful enough, I feel for your sister I know how addictive they are